Thursday, November 15, 2012

Cholesterol Lowering Statins Found To Damage Peripheral Nerves

Sayer Ji, Contributor
Activist Post

Have the nerve-damaging properties of statin drugs now been confirmed? There are over 300 adverse health effects associated with the use of this chemical class of cholesterol-lowering medications known as statins, with myotoxicity (muscle-damaging) and neurotoxicity (nerve-damaging) top on the list.

When will the FDA step in and warn the public, as proof of the problem in the biomedical literature reaches an alarming level of clarity?

The neurotoxicity of statin drugs are back in the news. Following on the heels of the FDA decision earlier this year to require statin drugs manufacturers to add "memory loss" as a side effect of this chemical class, a new study in published in the Journal of Diabetes reveals a clear association between statin use and peripheral neuropathy in a US population 40 years of age and older.

The study found "The prevalence of peripheral neuropathy was significantly higher among those who used statins compared to those who did not (23.5% vs. 13.5%; p < 0.01)," which is a 75% increase in relative risk.

Case reports of statin-induced peripheral neuropathy have existed in the medical literature for over 15 years.[i] Now, larger human studies are confirming that statin drugs do damage to the peripheral nerves. Moreover, much of the damage is occurring below the threshold of clinical surveillance, silently causing harm in unsuspecting patients.


For example, in 2011, the results of a 36-month prospective clinical and neurophysiological follow-up of patients treated with statins over 3 years was published in the journal Neuro Endocrinology Letters, revealed in forty-two patients that despite the fact that they did not report subjective symptoms typical for peripheral neuropathy, damage was occurring.[ii] They concluded:
The study confirmed that long-term treatment with statins caused a clinically silent but still definite damage to peripheral nerves when the treatment lasts longer than 2 years.
Click the hyperlink to view all 9 studies on statin-induced peripheral neuropathy on Greenmedinfo.com. Or, view an even more sizeable dataset (54 studies) on statin-associated neurotoxicity.

While this research is adding to a growing awareness of the nerve-damaging properties of statins, this side effect is just the tip of a massive iceberg of under reported deleterious effects. For example, our project has identified 314 possible adverse effects of statins thus far. Conversely, we have identified a wide range of health benefits of cholesterol, running diametrically opposed to the over-simplification inherent in the cholesterol hypothesis (some say "cholesterol myth") of heart disease causation.

For those who are interested in learning more about natural cholesterol modulating substances, or better, yet the wider array of research relevant to cardiovascular health, visit our Health Guide: Heart Health.

References
[i] T Phan, J G McLeod, J D Pollard, O Peiris, A Rohan, J P Halpern. Peripheral neuropathy associated with simvastatin. J Neurol Neurosurg Psychiatry. 1995 May ;58(5):625-8. PMID:7745415

[ii] Pavel Otruba, Petr Kanovsky, Petr Hlustik. Treatment with statins and peripheral neuropathy: results of 36-months a prospective clinical and neurophysiological follow-up.Neuro Endocrinol Lett. 2011 Sep 3 ;32(5):688-690. Epub 2011 Sep 3. PMID: 22167150

This article first appeared at GreenMedInfo.  Please visit to access their vast database of articles and the latest information in natural health.



BE THE CHANGE! PLEASE SHARE THIS USING THE TOOLS BELOW


BE THE CHANGE! PLEASE SHARE THIS USING THE TOOLS BELOW

4 comments:

Eric Szvoboda said...

Thanks for posting this information, my father has been losing some of the feeling out of his peripheral nerves and now we know where we can look. Also, thanks for posting the studies, it helps to see the data backed up.

Anonymous said...

I took Lipitor for 3 months in 2007 and still have problems with my legs. At least I'm no longer falling down unexpectedly.
These drugs are harmful and unnecessary. The drug companies are trying to have us take more and more drugs. They don't find cures, they make customers.

Anonymous said...

My Mother is one of three sisters that went on the statin Lipador and that is about 20 years and now she can't walk because the muscles have atraphide or shrunk to where they have lost the strength to carry her.Her other two sisters don't take statins and are walking just find.

Anonymous said...

I went on a natural diet of Legumes, veggies, greens, fruits and nuts. With 2/3 times a week animal products. My cholesterol went from 280 to 160 in 9 months. NO DRUGS. America we are killing ourselves with animal products 3X a day. Our ancestors never lived like that. sugar,processed foods,chemicals. its going to kill us.

Post a Comment